California, 2003

Wildfire in California, May 26, 2003

May 26, 2003 · NWS SGX · 1 event in 1 county or zone

A brush fire burned 15 acres before it was finally put out by firefighters. No injuries or structural damage occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A brush fire burned 15 acres before it was finally put out by firefighters. No injuries or structural damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at May 26, 1:00 PM PST, 2 hours 49 minutes earlier.

Area forecast discussion, May 26, 1:00 PM PST, 2 hours 49 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
200 PM PDT MON MAY 26 2003

.SYNOPSIS...BUILDING HIGH PRESSURE ALOFT WILL BRING HOT WEATHER TO
INLAND AREAS STARTING TUESDAY. LOW CLOUDS AND FOG WILL BE RESTRICTED
TO COASTAL AREAS TONIGHT AND NEAR THE BEACHES TUESDAY NIGHT. AS THE
HIGH PRESSURE ALOFT LIFTS TO THE NORTH...MOIST SOUTHEAST FLOW WILL
DEVELOP IN THE SECOND HALF OF THE WEEK...AND THUNDERSTORMS WILL BE
POSSIBLE OVER THE MOUNTAINS AND DESERTS FRIDAY AND SATURDAY.

.DISCUSSION...LOW CLOUDS WERE STILL ALONG THE SAN DIEGO COUNTY COAST
FROM CARLSBAD TO PT LOMA...WHILE SKIES WERE MOSTLY CLEAR ELSEWHERE.
THE REMAINING LOW CLOUDS SHOULD MOSTLY DISSIPATE THIS AFTERNOON. THE
INVERSION CONTINUED TO LOWER...AND ACARS SOUNDINGS OUT OF LAX SHOWED
IT WAS ALMOST DOWN TO 2000 FEET. SLIGHT COOLING ALOFT RESULTED IN
WEAKENING OF THE INVERSION TOO. SUBSIDENCE WILL CONTINUE TO LOWER
THE INVERSION HEIGHT...THOUGH THE INVERSION WILL BECOME STRONGER DUE
TO THE STRONG TEMP INCREASES ALOFT TUE...BUT THE OFFSHORE TRENDS
SHOULD PUSH THE LOW CLOUDS OUT TO SEA. HOWEVER...THE INVERSION
SHOULD EASILY BE GREATER THAN 10 DEG C STRONG WED...AND THE SURFACE
PRESSURE GRADIENTS WILL TREND ONSHORE AGAIN...SO LOW CLOUDS AND FOG
COULD LINGER RIGHT ALONG THE BEACHES MOST OF THE DAY. THE FOG COULD
BE LOCALLY DENSE BY THEN AS THE INVERSION WILL BE WELL BELOW 1000
FEET. INLAND...WED WILL BE THE HOTTEST DAY...AND TEMPS IN HOTTEST
PARTS OF THE INLAND EMPIRE COULD REACH 104...WHILE TEMPS COULD REACH
113 IN THE HOTTEST PARTS OF THE LOWER DESERTS.

SINCE THE STRONG HIGH ALOFT WILL BE TO OUR NE BY WED...THE FLOW ALOFT
WILL BE EASTERLY OVER A DEEP LAYER...SO MOISTURE WILL BEGIN TO
INCREASE. SOMETIME AROUND THU...WE SHOULD SEE INCREASES IN SURFACE
MOISTURE FROM THE GULF OF CAL THROUGH THE LOWER DESERTS DUE TO THE
TEMP GRADIENTS BETWEEN THE WATER AND THE DESERTS. DEEP MOISTURE
WILL BE JUST ARRIVING THU...SO MOST LIKELY JUST THE N BAJA SPINE
WILL SEE TSTORMS THEN. TEMPS SHOULD LOWER SLIGHTLY IN THE LOWER
DESERTS/MTNS DUE TO INCREASED HIGH CLOUDS/MOISTURE...AND THIS SHOULD
WEAKEN THE SEA BREEZE W OF THE MTNS. THE EASTERLY WAVE TO OUR SOUTH
WILL HAVE ITS BEST EFFECT FRI INTO SAT...SO I WILL HAVE SLIGHT
CHANCES OF TSTORMS IN THE FORECAST FOR FRI/SAT IN THE MTNS/DESERTS.
SLIGHT COOLING IS EXPECTED OVER THE WEEKEND AS HEIGHTS FALL A
BIT...THOUGH THE DESERTS MAY WARM A FEW DEGREES DUE TO MORE SUN.
HOWEVER...IN MOST AREAS...TEMPS SHOULD REMAIN ABOVE NORMAL.
OVERALL...THE PATTERN WILL BE MORE LIKE AUGUST THAN MAY/JUNE FOR THE
NEXT WEEK.

.SAN...NONE.

MAXWELL
Hazardous weather outlook, May 26, 5:00 AM PST, 10 hours 49 minutes before
CAZ042-043-048-050-055>058-060>062-271300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT MON MAY 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS
THURSDAY AND FRIDAY AFTERNOON. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

HORTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Riverside

When
May 26, 3:49 PM PST to 8:00 PM PST
Where
Riverside County, Cabazon
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355348.